Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2022, 3:38 PM MDT for Goshen County, Wyoming; Scotts Bluff County, Sioux County, Nebraska. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2022, 3:38 PM MDT (21:38 UTC)
- Expired
- Jun 12, 2022, 4:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:45 PM MDT | HAIL 0.75 | 3 Ssw Torrington, WY | REPORT FROM MPING: DIME (0.75 INCHES). |
| Jun 12, 3:55 PM MDT | HAIL 1.25 | Torrington, WY | RECEIVED PHOTO VIA FACEBOOK. TIME ESTIMATED BASED ON RADAR. |
| Jun 12, 4:17 PM MDT | HAIL 1.5 | 5 N Morrill, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
951
WUUS55 KCYS 122138
SVRCYS
NEC157-165-WYC015-122230-
/O.NEW.KCYS.SV.W.0039.220612T2138Z-220612T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
338 PM MDT Sun Jun 12 2022
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Scotts Bluff County in the Panhandle of Nebraska...
Southwestern Sioux County in the Panhandle of Nebraska...
East central Goshen County in southeastern Wyoming...
* Until 430 PM MDT.
* At 337 PM MDT, a severe thunderstorm was located over Torrington,
moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Torrington, Morrill, Huntley and Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4189 10424 4199 10436 4235 10408 4220 10369
4200 10363
TIME...MOT...LOC 2137Z 237DEG 25KT 4203 10419
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hammer2 follow-up statements
130
WWUS55 KCYS 122155
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
355 PM MDT Sun Jun 12 2022
NEC157-165-WYC015-122230-
/O.CON.KCYS.SV.W.0039.000000T0000Z-220612T2230Z/
Scotts Bluff NE-Sioux NE-Goshen WY-
355 PM MDT Sun Jun 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN SCOTTS BLUFF...SOUTHWESTERN SIOUX AND EAST CENTRAL
GOSHEN COUNTIES...
At 355 PM MDT, a severe thunderstorm was located near Torrington,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Torrington and Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4195 10417 4205 10425 4234 10406 4220 10369
4200 10363
TIME...MOT...LOC 2155Z 238DEG 21KT 4207 10411
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hammer555
WWUS55 KCYS 122212
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
412 PM MDT Sun Jun 12 2022
WYC015-122221-
/O.CAN.KCYS.SV.W.0039.000000T0000Z-220612T2230Z/
Goshen WY-
412 PM MDT Sun Jun 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4196 10405 4218 10405 4228 10390 4220 10369
4200 10363
TIME...MOT...LOC 2211Z 240DEG 24KT 4207 10397
$$
NEC157-165-122230-
/O.CON.KCYS.SV.W.0039.000000T0000Z-220612T2230Z/
Scotts Bluff NE-Sioux NE-
412 PM MDT Sun Jun 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES...
At 411 PM MDT, a severe thunderstorm was located 8 miles north of
Morrill, or 10 miles east of Torrington, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4196 10405 4218 10405 4228 10390 4220 10369
4200 10363
TIME...MOT...LOC 2211Z 240DEG 24KT 4207 10397
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:00 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 12, 1:00 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 100 PM MDT Sun Jun 12 2022 .SHORT TERM...(This Afternoon - Monday Night) Issued at 1154 AM MDT Sun Jun 12 2022 A few showers and thunderstorms should begin developing shortly in the vicinity of the Laramie Range in southeast Wyoming. Convection will likely increase in coverage & intensity as it tracks eastward across southeast Wyoming through the early to mid afternoon. A few strong to severe storms should become more likely over the western Nebraska Panhandle after 21z w/ an increasingly moist and unstable air mass present to the east. Latest SPC Mesoanalysis shows SBCAPE values of 1500-2500 J/kg, mainly along & northeast of a line which extends from Wheatland to Pine Bluffs, courtesy of very steep mid- level lapse rates and dew points in the middle to upper 50s. 40-50 knots of effective bulk shear may favor supercell storm structures with potential for large hail/damaging winds through this evening. If any storms remain quasi-discrete, a more significant threat for very large (2+ inch diameter) hail could evolve further east given the presence of deeper moisture with dew points in the low-mid 60s observed at 18z at Chadron and Alliance. Tornado threat appears to be fairly low given the high-based nature of the storms, but given likely storm mergers suggested by high-res guidance, there will be some chance for storms to become rooted in the boundary layer with localized cooling. If that occurs, forecast soundings suggest good low-level veering which could very well support a brief tornado or two, especially w/ boundary interactions. Severe chances will come to an end by mid evening as convection moves to the east. Main concern for Monday will be strong non-convective winds across primarily areas along and west of the Laramie Range w/ the arrival of a strong cold front. Low-level gradients will become intense w/ immediately along the front w/ good afternoon mixing, but downward omega is fairly modest until well post-fropa. Nonetheless, believe wind gusts 45-55 MPH will be common over a large area. Some models have hinted at potential for a few 60+ MPH gusts immediately prior or just after fropa, but another potential limiting factor will be fairly modest H7-H8 flow peaking at 35-40 knots. Considered a High Wind Watch for western areas on Monday, but confidence remains too low at this time. .LONG TERM...(Tuesday - Saturday) Issued at 430 AM MDT Sun Jun 12 2022 Key Impact Messages: 1) Elevated to near high-wind criteria could be possible Tuesday for w ind prone areas resulting in transportation impacts. Stay tuned if High Wind Watches become needed. 2) Starting cooler then normal on Tuesday then warming into mid- to late-week above normal. Dry pattern through late week with slowly increasing precipitation chances perhaps next Friday and Saturday depending on omega block ridge breakdown and eastward trough advancement. Weather Discussion: Multi-model/ensemble guidance in good agreement of closed H5 low and longwave trough positioned over the MT/Canadian border next Tuesday. H7-H5 heights tighten as H7 wind speeds increase upwards of 40-60 knots across southeast Wyoming. It is not outside the realm of possibilities a High Wind Watch could be needed for Tuesday after an already record setting year regarding number of High Wind headlines. It is not unheard of High Wind Warnings in June as one was issued last year in 2021 and two were issued in 2020. A maximum of three High Wind Warnings were issued in the month of June in 2012. So while not outside the full envelope, a High Wind Watch and/or Warning would be in semi-rare territory, if issued. Average last date for High Wind Warnings is May 25th with June 16th and 17th some of the last days in 2020 and 2012, with a outlier of 2016 that occurred July 11th. As a result of the nearby closed low/trough, a Pacific cold front will move through WY and and west NE during the day Tuesday, resulting in below normal temperatures. Forcing looks to remain weak with limited precipitation chances and dry slotting occurring with winds being the main impact. A second vorticity lobe should pivot through Wednesday but its timing in the morning plus residual dry airmass should preclude precipitation occurring. H7 temperatures will slowly rebound Wednesday and then climb through the end of the week as zonal and then amplified ridging occurs for a warm, dry pattern. Question into Friday and Saturday will be how far east the large omega ridge blocking pattern reaches with an oncoming longwave trough across the west coast that will try to impinge on the Rockies. Some higher terrain rain showers could be possible Friday in CO and may work their way north into southern WY. Saturday appears slightly more favorable for additional high terrain showers and maybe High Plains with ejecting impulses across the Rockies as the trough axis shifts slowly east over the Intermountain West. Temperatures should cool a bit Saturday and into late next weekend if this trough approaches from the west. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1143 AM MDT Sun Jun 12 2022 VFR conditions currently across area terminals with most clear skies late this morning. Cumulus is starting to build along the Laramie Range as scattered showers and thunderstorms are expected this afternoon, mainly for Nebraska Panhandle terminals. Kept VCTS for KCYS, KSNY, and KCDR at points this afternoon. Included -TSRA for KBFF (21-23z) and KAIA (23-01z) as hi-res model guidance has shown fairly good consistency with timing of storms. Gusty winds and hail will be possible with storms today along with increased turbulence. Storms will mostly move east into central NE by 02z this evening with steadily clearing skies through the night. Gusty winds are expected starting late morning Monday for SE WY terminals. && .FIRE WEATHER... Issued at 430 AM MDT Sun Jun 12 2022 Near record high temperatures continue Sunday and Monday. While fuels are not ready across the area, weather conditions will be near critical both days. For Sunday, humidity is expected to drop to between 12 and 18% west of the Laramie range with breezy to windy conditions. Isolated to scattered thunderstorms will develop along and east of the Laramie range early Sunday afternoon. Storms could produce lightning and gusty and erratic winds without much rain, especially in the drier environment southwest of the North Platte river valley. On Monday, much of the area could see humidity drop to between 10 and 20% with wind gusts to 50 MPH west of the Laramie range, and 35 MPH to the east. Scattered showers and storms are possible west of the Laramie range late on Monday. Much cooler temperatures are expected Tuesday, but gusty winds are possible in the wind prone areas. Another warming trend will resume for the latter part of the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...JSA AVIATION...MB FIRE WEATHER...MN
Hazardous weather outlook, Jun 12, 4:36 AM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 436 AM MDT Sun Jun 12 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-131045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 436 AM MDT Sun Jun 12 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Near record high temperatures are possible today. Isolated to scattered thunderstorms could produce strong to severe downburst winds. Large hail and an isolated tornado could be possible in the higher moisture environment northeast of a line roughly from Lusk to Sidney. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Continued near record high temperatures are possible on Monday. There is a possibility for elevated to near high winds in Carbon county. A strong cold front will push through late on Monday and bring scattered showers and thunderstorms to our western counties. High winds are possible in the wind prone areas on Tuesday. .Spotter information statement... Spotter activation may be required. Please monitor the latest forecast updates in the event that the spotter network will be needed to provide weather reports during any severe weather that may occur today.
In the hours before
Special weather statement, Jun 12, 3:21 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Sun Jun 12 2022
WYZ108-122145-
Goshen County WY-
321 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of east central Goshen
County through 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 7 miles southwest of Torrington, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Torrington, Yoder, Huntley and Veteran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4187 10440 4197 10444 4212 10426 4212 10406
4178 10406
TIME...MOT...LOC 2120Z 248DEG 29KT 4199 10428
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:21 PM MDT | Special Weather Statement | CYS | Goshen | 24 min |
| Jun 12, 3:35 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Jun 12, 4:08 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| Jun 12, 4:30 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 45 min |
| Jun 12, 5:07 PM MDT | Tornado Warning | CYS | Scotts Bluff, Sioux | 38 min |
| Jun 12, 5:41 PM MDT | Special Weather Statement | CYS | Morrill | 49 min |
| Jun 12, 5:45 PM MDT | Special Weather Statement | CYS | Box Butte | 60 min |
| Jun 12, 5:45 PM MDT | Special Weather Statement | CYS | Cheyenne | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.